The MHRA has issued new prescribing advice for patients who experience symptoms on switching between different levothyroxine products.
Generic prescribing of levothyroxine remains appropriate for most patients, but a small number have reported symptoms consistent with thyroid dysfunction when their tablets were changed to a different product.
The MHRA is advising that if patients report symptoms when switching, prescribers should consider testing thyroid function. If symptoms persist, they should consider consistently prescribing a specific product that is well tolerated by the patient.
If symptoms or poor control of thyroid function persist despite adhering to a specific product, they should consider prescribing levothyroxine in an oral solution formulation.
Levothyroxine is one of the most commonly prescribed medicines in the UK. In the four years from January 2016 nearly 260 million packs were dispensed.
Between January 2015 and December 2019, the MHRA received 335 Yellow Cards reporting one or more of the terms ‘product substitution issue’, ‘condition aggravated’ or ‘drug ineffective’ with levothyroxine. The majority of reports were received from patients rather than healthcare professionals.
The underlying causes for the symptoms experienced by patients switching between levothyroxine products are generally unclear, says the MHRA. Potential causative factors could include: